Utah, 2017

Flash Flooding in Utah, July 9 to 12, 2017

July 9 to 12, 2017 · NWS SLC · 4 events in 4 counties and zones

Strong thunderstorms over southern Utah produced flash flooding during the second week of July. The most significant of this flooding hit the town of Kanab on July 9.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Strong thunderstorms over southern Utah produced flash flooding during the second week of July. The most significant of this flooding hit the town of Kanab on July 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 9, 8:30 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 9, 8:30 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
930 PM MDT Sun Jul 9 2017

.SYNOPSIS...Strong high pressure aloft will gradually weaken
early in the week. Moisture will remain in place across the
southern half of the region but will decrease some across the
north as a drier more westerly flow develops Monday through
midweek.

&&

.DISCUSSION...High pressure aloft remains centered over south-
central and southeast Utah this evening. PWATs between 0.8-1.1
inches remain widespread over the area. A shortwave
disturbance will be crossing far northern Utah through late tonight.
Scattered showers and thunderstorms developed today with wetter
storms across the south and drier storms across the north producing
gusty winds. Expect storms will be slower to wind down tonight given
greater forcing, with a few storms lingering well into the overnight
hours.

In the wake of the disturbance, the airmass will see a bit of drying
across northwest Utah tomorrow. Temperatures across northern Utah
will be down 2-6 degrees from where they are today due to a slightly
cooler airmass and the likelihood of more clouds. Elsewhere
temperatures will remain 5-10 degrees above normal both Monday and
Tuesday.

&&

.AVIATION...Winds at the SLC terminal are expected to prevail
from the south through the night, but may continue to be erratic and
gusty through 06z due to outflow from various showers across
northern Utah. There is a 10 percent chance of a thunderstorm at
the terminal through 06z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon to 10 PM MDT Monday for UTZ478.

WY...None.
&&

Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 9, 3:05 PM MST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
405 PM MDT Sun Jul 9 2017

UTZ001>016-019>021-517-518-WYZ021-102215-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
405 PM MDT Sun Jul 9 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight

Increasing moisture across the region will lead to an increase in
cloud cover and the development of scattered showers and isolated
thunderstorms this evening.

The showers and thunderstorms that do develop will produce some
measurable rain, though amounts for the most part will remain
light. This limited rainfall along with the gusty and erratic
winds associated with the showers and storms will bring the
potential for hazardous fire weather conditions to much of the
outlook area this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Increasing moisture to begin the week will serve to expand the
areal coverage of showers and thunderstorms on Monday. Locally
heavy rainfall could develop out of some of the stronger
showers and thunderstorms, especially across extreme southern
Utah.

Somewhat drier air will invade far northern Utah and southwest
through Tuesday. Moisture will remain in place across central and
southern Utah through midweek. Showers and thunderstorms that
develop over those regions will have the potential to generate
heavy rainfall, especially over the flood prone areas of southern
Utah.

High pressure aloft will strengthen once again across the region
late in the week. Temperatures will climb again across the area
with lingering afternoon and evening mountains showers and
thunderstorm heading into the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Cedar City radar (KICX), 66 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Kane

When
July 9, 8:30 PM MST to 9:30 PM MST
Where
Kane County, 1.04 mi WNW of Kanab to 1.23 mi ENE of Kanab
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
37.056, -112.547

Heavy rain over Kanab produced widespread flash flooding across the town. Multiple businesses suffered flood damage and approximately 20 homes had some mud or water in their basements. Many roads were flooded, and one drainage canal suffered damage.

Flash Flood, Iron

When
July 11, 5:00 PM MST to 6:00 PM MST
Where
Iron County, 6.62 mi E of Parowan Arpt to 6.48 mi ENE of Parowan Arpt
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
37.880, -112.699

The Utah Department of Transportation reported a flash flood and debris flow in Paragonah after heavy rain fell over the Brianhead burn scar. The flood waters came down Red Creek Canyon and reached all the way down to Main Street/State Route 271 in Paragonah.

Flash Flood, Wayne

When
July 11, 7:00 PM MST to 9:00 PM MST
Where
Wayne County, 3.23 mi ENE of Grover to 2.8 mi NW of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.249, -111.296

Heavy rain caused flash flooding in portions of Capitol Reef National Park, including Cohab Canyon, Sulphur Creek, and Grand Wash.

Flash Flood, Garfield

When
July 12, 1:00 PM MST to 3:00 PM MST
Where
Garfield County, 13.18 mi WNW of Natch to 13.13 mi WNW of Natch
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
37.708, -112.660

Heavy rainfall on the Brianhead burn scar caused flash flooding near Panguitch Lake. The flooding was most significant along the Clear Creek drainage, with water overwhelming the culverts and side roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715685, 715677, 715671, 715673.